Stomatitis

Published on June 4, 2012 by

Stomatitis (inflammation of the mucosal lining of the mouth) from medications can be caused by both local effects and systemically mediated responses. Pain from mucosal lesions can be severe and can interfere with eating. Some cases of drug-induced stomatitis have no clinical presentation other than erythema, whereas other cases can be categorized as allergic stomatitis, lichenoid drug eruptions, lupus erythmatous like eruptions, pemphigus like drug reactions, and erythema multiforme. Ulceration of the oral mucosa is a common side effect of a wide variety of antineoplastic agents, including methotrexate, 5-fluorouracil, doxorubicin, daunorubicin, bleomycin, and melphalen through inhibition of epithelial cell mitosis. Allergic reactions can occur either locally from contact with the medication or from systemic administrations, including antibiotics (tetracycline, penicillin, sulfonamides, nitrofurantoin, isoniazid, para-amino salicylic acid, streptomycin, ketoconazole, grisefulvin), oral hypoglycemics (sulfonylureas), antihypertensives (╬▓-adrenergic blocking agents (indomethacin, azulfidine, phenylbutazone, naproxen), and heavy metals (especially gold compounds). Secondary oral effects may be seen with drug-induced vitamin deficiencies, including the B-complex vitamins, iron, vitamin C, and vitamin A. Thiamine deficiency (often the result of chronic alcoholism) may lead to painful mucosa and small vesicles on the buccal mucosa

Filed under: Nutrition

Comments are closed.